Missouri, 2023

Drought in Missouri, February 1 to 21, 2023

February 1 to 21, 2023 · NWS EAX · 1 event in 1 county or zone

Precipitation deficits over the previous several months yielded D2 drought in Atchison County MO going into February. D2 drought finally improved by Feb 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Precipitation deficits over the previous several months yielded D2 drought in Atchison County MO going into February. D2 drought finally improved by Feb 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 31, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 31, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1039 PM CST Tue Jan 31 2023

.Discussion...
Issued at 324 PM CST TUE JAN 31 2023

Key Messages:

- Temperatures Returning Normal This Week

- Dry Forecast Through The Weekend

- Temperatures May Reach Above Normal This Weekend

Discussion:

The western two-thirds of the CONUS is under a split-flow regime
with the the 300mb and 500mb jet coupling over Iowa and Missouri. A
general trough axis can be drawn from the Nebraska Panhandle
southwest to the Baja Peninsula. There are two distinct vorticity
maxima though, one located off the Colorado Front Range and the
second associated with short-wave that is working on becoming a
closed-low into the desert southwest. A broad 1034mb surface high
pressure has been keeping conditions dry for most of the Midwest and
Plains along and north of Interstate 70 toward the Canadian Border.
The surface high pressure spans from west-central Kansas across
Missouri into the western Great Lakes Region. The winds have been
fairly light this afternoon as the forecast area sits in the middle
of the high pressure. This has largely put an end to the CAA regime.
Daytime insolation has helped temperatures into the upper 20s. There
is an elevated thermal boundary (~850mb) across southeast Kansas
into southern Missouri. This aligns with the area of the right
entrance region of the coupled jet streaks and stronger dCVA,
promoting lift from eastern Oklahoma to the western Ohio River
Valley. The expansive cloud cover can be viewed on GOES 16 satellite
imagery. Some cirrus clouds have been advected off the top of these
showers into our area but has not been enough to keep temperatures
down. For our counties,most of the troposphere including the
boundary layer remains extremely dry and therefore no precipitation
or drizzle will be able to punch through. Light flurries have been
added through about 00z in our far southern counties, as the radar
returns indicated a small band moving through that area. Any
activity that is spotted will be very isolated. Tonight, the
northern vorticity maxima begins to eject from the general trough
axis region and will promote subtle H5 height falls across the
region overnight and push the surface high pressure toward the east-
southeast. However this should be fairly inconsequential with
respect to sensible weather. This will actually help keep the
activity along the elevated thermal boundary southeast of our
forecast area. Light winds and clear skies will allow for stronger
radiational cooling this evening along and north of Interstate 70.
Expecting air temperatures to drop into the low to mid teens. A few
locations may drop into the single digits. Low lying and drainage
flow areas could potentially see temperatures tank as long the cloud
cover in the south is kept in the south. With dewpoints in the
single digits and below zero in a few spots, not expecting fog
despite the cooling and calm winds.

Tomorrow morning (Wednesday), the subtle vort max will push off to
the east trailing the exiting jet streak. Another short-wave
perturbation drops H5 heights over the High Plains and again the
trough axis realigns with the axis associated with the southern
trough (could be closed low system by Wednesday morning). As the
trough axis moves toward the east, there will be a weak response at
the surface over the Southern Plains, though the positive tilt to
the southern trough is not quite creating a robust dCVA regime for
textbook surface cyclogenesis. It will however be enough to start
turning surface to 850mb southwesterly elevating H5 heights from the
southern Plains to the southwestern Ozarks, and generates an area of
weak diffluence. In addition this also creates more low-level
convergence south of Interstate 44, that will continue to produce
precipitation across Arkansas and maybe into southern Missouri. The
northern vorticity max eventually arrives in our eastern Kansas
Counties by early afternoon, and helps keep the developing activity
to the south of the area in place there. We may see more cirrus
clouds advect off the top and arrive but should not result in
overcast conditions. The push of WAA will actually be strong enough
to counter the northern vorticity maxima, and most guidance is
depicting subtle H5 height rises through the afternoon then. The
competing nature of these two areas of forcing will keep flow over
our forecast area mostly zonal, though perhaps a bit brisk meanwhile
keeping diffluence and better lifting mechanisms well south of the
area. Temperatures for Wednesday afternoon are expected to be the
upper 30s. A few locations in the far south may hit 40 if there are
no high clouds that attempt to move in. Early in the week, there was
a decent amount of spread with respect to the propagation speed of
the northern stream and southern stream. For the most part,
deterministic GFS and ECMWF are now in decent agreement  that this
largely sticks and moves together while it is west of the
Mississippi River Valley. Thursday, the southern trough begins to
work across the center of the southern Plains toward the Gulf Coast.
Weak H5 height falls begin across the area again on Thursday and a
modest vorticity max may move across the area. The positive tilt of
the southern trough though will push the weak surface cyclone far to
the east, and result in little moisture advection into our forecast
area. An area of diffluent flow develops over Arkansas and extends
into southern Missouri. There is a low-level mass convergence
response over Arkansas that extends just north of the Missouri
Stateline. The bulk of the forcing though will be kept well
southward, where the Q-vector convergence is strongest ahead of the
stronger dCVA with the southern trough. The combination of no
forcing and no moisture return again keeps our forecast area dry.
12z GEFS and other ensemble suite probabilities for at least 0.01
inch of QPF is only 10 percent in our far southeast, and less than 5
percent elsewhere. Thursday, prior to the northern part of the
trough axis clearing the region, southwesterly 925-850mb flow should
allow for decent WAA through the morning that should help
temperatures into the mid 40s. The one scenario though where the
temperatures don't rise as drastically would be if a stronger
vorticity maxima than is currently progged digs and brings colder
air in by not allowing the 925-850mb winds to be southwesterly. The
NBM spread in max temps for Thursday surprisingly is not as great as
expected given the potential for that colder air to sink south, with
a range at MCI of 44-49F. The GEFS ensemble spread is bit larger,
with the lowest member around 33 and the highest member around 47F
at MCI. For the most part, the amount of spread is the same for
other locations as well. For Thursday, will stick with temperatures
near the NBM 50th percentile, which provides upper 30s across the
far north and upper 40s across our southern counties. Another factor
that could play into Thursday temperatures would be potential for
cloud cover.

Friday afternoon, the trough axis should clear the Mississippi River
Valley and amplified H5 ridge develops back toward the Rockies.
Overall, this ridge axis should be quite progressive with more
active flow back out over the Pacific. This will result in stronger
mid to upper-level northwesterly flow across much of the Midwest,
with strong AVA denoting a region of subsidence developing strong
surface high pressure. This will sink southward with the
northwesterly flow through the day on Friday and result in CAA
regime across most of the forecast area, sending temperatures back
into the mid 30s. This cool down will be brief though as the overall
synoptic pattern becomes quite progressive with a few short-waves
coming ashore. By Saturday, the H5 ridge axis shoots across the
Central Plains and turns lower-level flow southwesterly, and boosts
temperatures back into at least the upper 40s, and the upper range
of NBM and other ensemble suites indicates some potential for mid
50s. Beyond next Sunday, most guidance points toward the warming
trend continuing, with most of the short-wave perturbations focused
north of the area before a strong PV anomaly sinks southward Monday.
However there is some spread among model guidance that indicates a
weak thermal boundary could move through and perhaps provide cooler
temperatures. This progressive flow pattern will also allow
precipitation potential to return by Monday, with ensemble
probabilities for at least 0.01 inch of QPF reaching around 40
percent.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1036 PM CST TUE JAN 31 2023

VFR conds will prevail thru the pd with just ocnl few-sct high
clouds this TAF cycle. Winds will be lgt out of the south thru
15Z when they will increase to around 10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...73
Hazardous weather outlook, Jan 31, 3:42 AM CST, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
342 AM CST Tue Jan 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
342 AM CST Tue Jan 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Wind chill values will be near zero Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Atchison

When
February 1, 12:00 AM CST to February 21, 8:00 AM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

February began with D2 drought across much of Atchison County, MO. Precipitation in early to mid February finally ended the D2 drought by the Feb 21st US Drought Monitor update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081508.